Show news: from last 30 days (default), 60 days, 90 days, last visit or all

Naloxone - Patient Safety Alert

27th November 2014

NHS England has produced a Patient Safety Alert warning of the risk of distress and death from inappropriate doses of naloxone in patients on long-term opioid treatment (NHS/PSA/W/2014/016R).

The alert highlights that the initial adult dose for the management of opioid-induced respiratory depression or sedation in those receiving palliative care and in chronic opioid use is 100−200micrograms (1.5−3micrograms/kg) by intravenous injection. This is significantly lower than the initial adult dose of 400microgram IV recommended for acute opioid overdose.

This information is reflected in the PCF Opioid antagonist monograph. In addition there is information on even lower initial doses (20micrograms IV) being used for the reversal of respiratory depression caused by the medicinal use of opioids (naloxone) as recommended by the American Pain Society.

Patient safety Alert NHS/PSA/W/2014/016R